Alert archive / Nebraska / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 51, NWS Cheyenne, WY

July 3, 2004Box Butte County, Nebraska

NWS Cheyenne, WY issued this severe thunderstorm warning at Jul 3, 2004, 3:12 PM MDT for Box Butte County, Nebraska. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 3, 2004, 3:12 PM MDT (21:12 UTC)
Expired
Jul 3, 2004, 4:00 PM MDT
In force
48 min
Issued by
NWS Cheyenne, WY
Area
Counties, with a storm outline in the text

County Box Butte County, NE

The radar

The Cheyenne radar (KCYS), 186 km from the middle of the area, began a volume at 21:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Rapid City, SD (KUNR), launched 12:00Z, 9.2 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2004-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2004-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2411 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KCYS 032112
SVRCYS
NEC013-032200-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHEYENNE WY
311 PM MDT SAT JUL 3 2004

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEAST BOX BUTTE COUNTY IN THE PANHANDLE OF NEBRASKA
  THIS INCLUDES THE CITY OF ALLIANCE

* UNTIL 400 PM MDT

* AT 305 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED 6 MILES SOUTHWEST OF
  BEREA...OR ABOUT 9 MILES WEST OF ALLIANCE...AND MOVING EAST AT 20
  MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ALLIANCE BY 325 PM MDT

LAT...LON 4224 10320 4204 10323 4202 10273 4230 10279

$$

BANN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 1:05 PM MDT, 2 hours 7 minutes earlier.

Area forecast discussion, Jul 3, 1:05 PM MDT, 2 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
105 PM MDT SAT JUL 3 2004

.SHORT TERM...EXPECTING AN EARLY SHOW THIS AFTERNOON AS A SHORTWAVE
MOVING ACROSS THE REGION INTERACTS WITH MID LEVEL MOISTURE AND
DIURNAL DESTABILIZATION. MODELS SHOW GOOD INSTABILITY AT 18Z
PARTICULARLY OVER THE NEB PANHANDLE. THE ETA PROGS LI VALUES AROUND
ZERO BY 00Z SUNDAY OVER THE WY PORTION OF THE FORECAST AREA WHILE
THE GFS HANGS ON TO STRONGLY NEGATIVE LI VALUES THROUGH THE NIGHT.
AM INCLINED TO BELIEVE THAT THE GFS SUFFERS FROM CONVECTIVE FEEDBACK
PROBLEMS AND THUS LEAN TOWARD THE ETA SOLUTION. ACTIVITY SHOULD DIE
OUT BY MIDNIGHT TONIGHT WITH OVERNIGHT TEMPERATURES DIPPING INTO THE
50S IN LOWER ELEVATIONS...WITH 40S IN THE NORMALLY COLDER LARAMIE
VALLEY AND CARBON COUNTY. A LOW AMPLITUDE SHORTWAVE RIDGE WILL
ADVECT OVER THE FORECAST AREA LATE TONIGHT BUT BY MIDDAY SUN
POSITIVE VORTICITY ADVECTION WILL BE OCCURRING AHEAD OF ANOTHER
SHORTWAVE MOVING ACROSS WY. TEMPS SUN WILL REACH NORMAL
LEVELS...UPPER 70S AND 80S IN MOST AREAS OUTSIDE THE MOUNTAINS. WILL
KEEP SCATTERED POPS IN FOR THUNDERSTORMS SUN AFTERNOON AS THE
AFOREMENTIONED SHORTWAVE MEETS MID LEVEL MOISTURE AND A MODERATELY
UNSTABLE AIRMASS.

.LONG TERM...THE SHORTWAVE TROUGH MOVING INTO THE CWA SUNDAY AS
DISCUSSED IN THE SHORT TERM WILL DEEPEN OVER THE AREA SUNDAY NIGHT
AND MONDAY BEFORE MOVING ONTO THE PLAINS MONDAY NIGHT.  MODELS
DIFFER WITH THE FEATURE WITH THE ETA BEING MORE CONSISTENT.  THE
ETA IS FASTER IN THE TROUGH MOVEMENT THAN THE GFS...BUT NOT AS
DEEP.  HOWEVER THE GFS TREND HAS BEEN FOR A SOMEWHAT FASTER TIMING.
THE ASSOCIATED SURFACE COLD FRONT MOVES THROUGH THE CWA SUNDAY
NIGHT.  AFTER THE POSSIBILITY OF STRONG ESPECIALLY IN THE PANHANDLE
SUNDAY EVENING...SOME SHOWERS SHOULD LINGER OVERNIGHT.  MONDAY WILL
BE COOLER WITH 700 MB TEMPERATURES DROPPING TO 4 TO 8 DEGREES.
FAIRLY HIGH POPS WILL BE NEEDED FOR THE CWA MONDAY AFTERNOON AND
EVENING AS THE UPPER LEVEL TROUGH AXIS MOVES OVER THE REGION AND
LAPSE RATES AGAIN STEEPEN.  GFS IS MUCH MORE IMPRESSIVE BOTH SUNDAY
EVENING AND MONDAY AFTERNOON AND EVENING THAN THE ETA WITH QUITE LOW
LIFTED INDICES AND HIGH CAPE VALUES.  HEIGHTS ALOFT RISE SLOWLY AND
THE ATMOSPHERE DRIES OVER THE CWA TUESDAY AND WEDNESDAY AND WILL
CONTINUE THE LOW OR EVEN NO POPS.  NEXT SHORTWAVE TROUGH FOR
THURSDAY STILL APPEARS AT THIS TIME SIMILAR THAN THE ONE FOR SUNDAY
AND MONDAY.  SO WILL CONTINUE THE FAIRYL HIGH POPS FOR THURSDAY
AND THEN DRYING AND WARMING TAKE PLACE FOR FRIDAY AND NEXT
SATURDAY.  TIMING STILL IN QUESTION WITH THE THURSDAY FEATURE...
WITH NCEP FAVORING A FASTER TRENDING GFS TIMING.  THE UKMET IS EVEN
FASTER WITH THE SHORTWAVE TROUGH THAN THE GFS.

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.

WEILAND
Hazardous weather outlook, Jul 3, 10:55 AM MDT, 4 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1055 AM MDT SAT JUL 3 2004

NEZ001>003-019>021-054-055-WYZ059-060-068-070-041130-
BANNER-BOX BUTTE-CHEYENNE-CONVERSE-DAWES-GOSHEN-KIMBALL-MORRILL-
NIOBRARA-PINE BLUFFS-SCOTTS BLUFF-SIOUX-
INCLUDING THE CITIES OF...ALLIANCE...CHADRON...DOUGLAS...KIMBALL...
LUSK...SCOTTSBLUFF...SIDNEY AND TORRINGTON
1055 AM MDT SAT JUL 3 2004

...SEVERE THUNDERSTORMS POSSIBLE ON INDEPENDENCE DAY AFTERNOON AND
EVENING EAST OF I-25...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA PANHANDLE
AND PORTIONS OF SOUTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS WILL OCCUR THIS AFTERNOON AND EVENING.  SOME
STORMS IN THE WESTERN NEBRASKA PANHANDLE MAY BECOME SEVERE.

.DAYS TWO THROUGH SEVEN...INDEPENDENCE DAY THROUGH FRIDAY

THUNDERSTORMS WILL DEVELOP ALONG THE LARAMIE RANGE SUNDAY AFTERNOON
AND SPREAD EAST TOWARDS EVENING.  THESE STORMS WILL ENCOUNTER A VERY
UNSTABLE AIR MASS...WHICH IS AN ENVIRONMENT FAVORABLE FOR SEVERE
THUNDERSTORM FORMATION.  THE MOST LIKELY AREA FOR SEVERE STORMS WILL
BE IN THE WESTERN NEBRASKA PANHANDLE.  PEOPLE ATTENDING INDEPENDENCE
DAY CELEBRATIONS SHOULD BE AWARE THAT ANY STORMS THAT DEVELOP SUNDAY
AFTERNOON AND EVENING COULD BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY TODAY AND TOMORROW.

WYZ061>067-069-041130-
CHEYENNE FOOTHILLS-LARAMIE RANGE-LARAMIE VALLEY-NORTH CARBON-
NORTH LARAMIE RANGE-PLATTE-SNOWY RANGE-SOUTHWEST CARBON-
INCLUDING THE CITIES OF...CHEYENNE...LARAMIE...RAWLINS AND WHEATLAND
1055 AM MDT SAT JUL 3 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEASTERN
WYOMING.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS WILL OCCUR THIS AFTERNOON AND EVENING.  STORMS
ARE NOT EXPECTED TO BECOME SEVERE.

.DAYS TWO THROUGH SEVEN...INDEPENDENCE DAY THROUGH FRIDAY

SCATTERED THUNDERSTORMS WILL OCCUR SUNDAY AFTERNOON AND EVENING.
STORMS ARE NOT EXPECTED TO BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

Nearby

Severe Thunderstorm Warnings in Nebraska, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.